Maine, 2003

Hail and Damaging Winds in Maine, June 27, 2003

June 27, 2003 · NWS GYX · 5 events in 3 counties and zones

Severe thunderstorms moving through western Maine produced damaging winds and hail in parts of the state. In York County, winds brought down wires and/or poles in Acton, Shapleigh, and Alfred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms moving through western Maine produced damaging winds and hail in parts of the state. In York County, winds brought down wires and/or poles in Acton, Shapleigh, and Alfred. In Rumford, the winds downed trees, caused a hanger at Dyer Airport to collapse, and damaged several planes. Lightning from the storms ignited several small fires in the area around Rumford. Trees were also reported down in the Wilton/Industry area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 27, 8:45 AM EST, 5 hours earlier.

Area forecast discussion, Jun 27, 8:45 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
945 AM EDT FRI JUN 27 2003

THIS WILL BE THE LAST OF THE THRIPLE H DAYS. PREV FCST ON TRACK SO
NO UPDATE WILL BE ISSUED. ATMS UNSTABLE WITH DEWPTS IN THE LOWER
70S. AS PREV FCSTR MENTIONED LOOKS LIKE MORE OF THE WET MICRO BURST
TYPE STORMS AS WE ARE IN A VERY LOW SHEARING ENVIRONMENT HOWEVER ALL
OTHER CRITERIA APPEAR TO BE AVBL AFTER GOING THRU THE SVR WX CHECK
LIST. FRONT MOVES THRU ARND 00Z THEN MUCH LESS HUMID AIR WITH DEWPTS
ABT 20 DEGREES LOWER SAT AND WARM NOT HOT. INCREASING HUMIDITY ON
SUN AHD OF THE NEXT SYS WHICH WILL GO THRU MON.

.GYX...NONE.

TFH
Hazardous weather outlook, Jun 27, 2:50 AM EST, 10 hours 55 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-270945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
350 AM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN OK HAS PLACED NORTHERN...
CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND WESTERN MAINE IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON...SPARKING
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY.  A FEW OF THE
THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...LOCALLY HEAVY RAINFALL
AND PERHAPS SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING IF THUNDERSTORMS BECOME SEVERE.

HAYES

In the hours before

Special weather statement, Jun 27, 1:08 PM EST, 37 minutes before
MEZ007-008-012-NHZ006-008>010-013-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
208 PM EDT FRI JUN 27 2003

STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER PORTIONS OF
SOUTHERN NEW HAMPSHIRE AND WESTERN MAINE.  AT 200 PM TWO LINES OF
STRONG THUNDERSTORMS WERE DETECTED BY NATIONAL WEATHER SERVICE RADAR.

THE STRONGEST LINE OF THUNDERSTORMS WAS OVER SOUTHERN NEW
HAMPSHIRE...EXTENDING FROM THE EASTERN TIP OF BELKNAP COUNTY
SOUTHWARD TO WESTERN ROCKINGHAM COUNTY.  THE OTHER LINE OF STRONG
THUNDERSTORMS WAS LOCATED FROM WEST CENTRAL FRANKLIN COUNTY
SOUTHWESTWARD TO WEST CENTRAL OXFORD COUNTY.

WEATHER RADAR SHOWED THESE STORMS ARE MOVING TO THE NORTHEAST AT 20
MPH.  THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING STRIKES AND
HEAVY RAIN.  WIND GUSTS OVER 40 MPH AND HAIL ARE POSSIBLE.

TAKE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES.

SJC
Special weather statement, Jun 27, 1:27 PM EST, 18 minutes before
MEZ007>009-012>014-018>020-023-024-NHZ004-006-008>010-013-014-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
227 PM EDT FRI JUN 27 2003

NUMEROUS STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER WESTERN
AND SOUTHERN MAINE AND EAST CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS
AFTERNOON.  NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF STORMS
MOVING ACROSS THE MOUNTAINS OF WESTERN MAINE AND ANOTHER LINE OF
STORMS OVER SOUTHEAST NEW HAMPSHIRE.

IN BETWEEN THESE LINES OF STORMS INDIVIDUAL THUNDERSTORMS WERE
QUICKLY FORMING OVER SOUTHWEST MAINE WITH INDICATIONS THAT THE TWO
LINES WOULD FILL IN TO FORM ONE LARGE LINE OF STRONG THUNDERSTORMS.

THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY
RAIN.  STRONG GUSTY WINDS AND HAIL ARE ALSO POSSIBLE AS THESE STORMS
MOVE TO THE NORTHEAST AT 20 MPH.

PEOPLE LIVING...TRAVELLING OR VACATIONING IN WESTERN AND SOUTHERN
MAINE AND CENTRAL AND SOUTHEAST NEW HAMPSHIRE...AS WELL AS THE
COASTAL WATERS OF NEW HAMPSHIRE AND SOUTHWEST MAINE...SHOULD BE ON
THE LOOKOUT FOR THREATENING WEATHER.  HEAD FOR SAFE SHELTER AT THE
FIRST SIGN OF ANY THUNDERSTORMS.  THIS AREA REMAINS UNDER A SEVERE
THUNDERSTORM WATCH UNTIL 800 PM THIS EVENING.

SJC

The radar

The Portland,ME radar (KGYX), 66 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, York

When
June 27, 1:45 PM EST
Where
York County, Acton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.533, -70.917

Thunderstorm Wind, York

When
June 27, 2:15 PM EST
Where
York County, Alfred
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.467, -70.717

Thunderstorm Wind, Oxford

When
June 27, 2:51 PM EST
Where
Oxford County, Rumford
Measured
60 kt (69 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
44.550, -70.533

Hail, Oxford

When
June 27, 2:51 PM EST
Where
Oxford County, Rumford
Measured
1.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
44.550, -70.533

Thunderstorm Wind, Franklin

When
June 27, 3:30 PM EST
Where
Franklin County, Wilton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.583, -70.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363194, 5363195, 5363196, 5363197, 5363198.